Alert archive / Nebraska / Red Flag Warnings in 2017
Red Flag Warning 1, NWS Omaha, NE
NWS Omaha, NE issued this red flag warning at Feb 21, 2017, 2:49 AM CST for 15 counties in Nebraska. It took effect at Feb 21, 2017, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 21, 2017, 2:49 AM CST (08:49 UTC)
- In effect from
- Feb 21, 2017, 12:00 PM CST
- Expired
- Feb 21, 2017, 6:00 PM CST
- In force
- 6 hr
- Issued by
- NWS Omaha, NE
Counties Antelope County, NE, Boone County, NE, Butler County, NE, Cedar County, NE, Colfax County, NE, Cuming County, NE, Dodge County, NE, Knox County, NE, Madison County, NE, Pierce County, NE, Platte County, NE, Saunders County, NE, Seward County, NE, Stanton County, NE, Wayne County, NE
The radar
The Omaha radar (KOAX), 97 km from the middle of the area, began a volume at 08:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 8.8 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1516 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- -65 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
747 WWUS83 KOAX 210849 RFWOAX URGENT - FIRE WEATHER MESSAGE National Weather Service Omaha/Valley NE 249 AM CST Tue Feb 21 2017 ...Critical Fire Weather Conditions this afternoon... .Temperatures are expected to climb to near record values this afternoon ahead of a cold front. With dry air in place across the area, relative humidities are expected to drop to around 20 percent for a couple of hours. The warm and dry conditions, combined with west to southwest wind gusts of 15 to 25 mph, are expected to create critical fire weather conditions. NEZ052-053-066>068-078-088>090-211000- /O.CAN.KOAX.FW.A.0001.170221T1800Z-170222T0000Z/ Douglas-Sarpy-Lancaster-Cass-Otoe-Saline-Jefferson-Gage-Johnson- 249 AM CST Tue Feb 21 2017 ...FIRE WEATHER WATCH IS CANCELLED FOR WIND AND LOW RELATIVE HUMIDITY FOR PARTS OF EAST CENTRAL AND SOUTHEAST NEBRASKA... The National Weather Service in Omaha/Valley has cancelled the Fire Weather Watch. Winds of 10 to 25 mph and humidity 25 to 30 percent are expected to contribute to very high fire danger today, but extreme fire weather conditions are not anticipated. However, outdoor burning is still discouraged. $$ NEZ016-030>032-042>044-050-051-065-211700- /O.UPG.KOAX.FW.A.0001.170221T1800Z-170222T0000Z/ /O.NEW.KOAX.FW.W.0001.170221T1800Z-170222T0000Z/ Antelope-Boone-Madison-Stanton-Platte-Colfax-Dodge-Butler- Saunders-Seward- 249 AM CST Tue Feb 21 2017 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PARTS OF NORTHEAST AND EAST CENTRAL NEBRASKA... The National Weather Service in Omaha/Valley has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon today to 6 PM CST this evening. The Fire Weather Watch is no longer in effect. * Affected Area...In Nebraska...Fire Weather Zone 016 Antelope... Fire Weather Zone 030 Boone...Fire Weather Zone 031 Madison... Fire Weather Zone 032 Stanton...Fire Weather Zone 042 Platte... Fire Weather Zone 043 Colfax...Fire Weather Zone 044 Dodge...Fire Weather Zone 050 Butler...Fire Weather Zone 051 Saunders and Fire Weather Zone 065 Seward. * Winds...Southwest 15 to 20 mph with gusts up to 25 mph. * Relative Humidity...as low as 20 percent. * Impacts...Any fires that develop could spread rapidly and be very difficult to contain. Outdoor burning should be avoided. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. && $$ NEZ011-012-017-018-033-211700- /O.NEW.KOAX.FW.W.0001.170221T1800Z-170222T0000Z/ Knox-Cedar-Pierce-Wayne-Cuming- 249 AM CST Tue Feb 21 2017 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PARTS OF NORTHEAST NEBRASKA... The National Weather Service in Omaha/Valley has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon today to 6 PM CST this evening. * Affected Area...In Nebraska...Fire Weather Zone 011 Knox... Fire Weather Zone 012 Cedar...Fire Weather Zone 017 Pierce... Fire Weather Zone 018 Wayne and Fire Weather Zone 033 Cuming. * Winds...Southwest 15 to 20 mph with gusts up to 25 mph. * Relative Humidity...as low as 20 percent. * Impacts...Any fires that develop could spread rapidly and be very difficult to contain. Outdoor burning should be avoided. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. && $$
3 follow-up statements
549 WWUS83 KOAX 210938 RFWOAX URGENT - FIRE WEATHER MESSAGE National Weather Service Omaha/Valley NE 338 AM CST Tue Feb 21 2017 ...Critical Fire Weather Conditions this afternoon... .Temperatures are expected to climb to near record values this afternoon ahead of a cold front. With dry air in place across the area, relative humidities are expected to drop to around 20 percent for a couple of hours. The warm and dry conditions, combined with west to southwest wind gusts of 15 to 25 mph, are expected to create critical fire weather conditions. NEZ011-012-016>018-030>033-042>044-050-051-065-211745- /O.CON.KOAX.FW.W.0001.170221T1800Z-170222T0000Z/ Knox-Cedar-Antelope-Pierce-Wayne-Boone-Madison-Stanton-Cuming- Platte-Colfax-Dodge-Butler-Saunders-Seward- 338 AM CST Tue Feb 21 2017 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 PM CST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PARTS OF NORTHEAST AND EAST CENTRAL NEBRASKA... * Affected Area...In Nebraska...Fire Weather Zone 011 Knox... Fire Weather Zone 012 Cedar...Fire Weather Zone 016 Antelope... Fire Weather Zone 017 Pierce...Fire Weather Zone 018 Wayne... Fire Weather Zone 030 Boone...Fire Weather Zone 031 Madison... Fire Weather Zone 032 Stanton...Fire Weather Zone 033 Cuming... Fire Weather Zone 042 Platte...Fire Weather Zone 043 Colfax... Fire Weather Zone 044 Dodge...Fire Weather Zone 050 Butler... Fire Weather Zone 051 Saunders and Fire Weather Zone 065 Seward. * Winds...southwest 15 to 20 mph with gusts up to 25 mph. * Relative Humidity...as low as 20 percent. * Impacts...Any fires that develop could spread rapidly and be very difficult to contain. Outdoor burning should be avoided. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. && $$
083 WWUS83 KOAX 211633 RFWOAX URGENT - FIRE WEATHER MESSAGE National Weather Service Omaha/Valley NE 1033 AM CST Tue Feb 21 2017 ...Critical Fire Weather Conditions this afternoon... .Temperatures are expected to climb to near record values this afternoon ahead of a cold front. With dry air in place across the area, relative humidities are expected to drop to around 20 percent for a couple of hours. The warm and dry conditions, combined with west to southwest wind gusts of 15 to 25 mph, are expected to create critical fire weather conditions. NEZ011-012-016>018-030>033-042>044-050-051-065-220000- /O.CON.KOAX.FW.W.0001.170221T1800Z-170222T0000Z/ Knox-Cedar-Antelope-Pierce-Wayne-Boone-Madison-Stanton-Cuming- Platte-Colfax-Dodge-Butler-Saunders-Seward- 1033 AM CST Tue Feb 21 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PARTS OF NORTHEAST AND EAST CENTRAL NEBRASKA... * Affected Area...In Nebraska...Fire Weather Zone 011 Knox... Fire Weather Zone 012 Cedar...Fire Weather Zone 016 Antelope... Fire Weather Zone 017 Pierce...Fire Weather Zone 018 Wayne... Fire Weather Zone 030 Boone...Fire Weather Zone 031 Madison... Fire Weather Zone 032 Stanton...Fire Weather Zone 033 Cuming... Fire Weather Zone 042 Platte...Fire Weather Zone 043 Colfax... Fire Weather Zone 044 Dodge...Fire Weather Zone 050 Butler... Fire Weather Zone 051 Saunders and Fire Weather Zone 065 Seward. * Winds...southwest 15 to 20 mph with gusts up to 25 mph. * Relative Humidity...as low as 20 percent. * Impacts...Any fires that develop could spread rapidly and be very difficult to contain. Outdoor burning should be avoided. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. && $$
991 WWUS83 KOAX 212349 RFWOAX URGENT - FIRE WEATHER MESSAGE National Weather Service Omaha/Valley NE 549 PM CST Tue Feb 21 2017 NEZ011-012-016>018-030>033-042>044-050-051-065-220100- /O.EXP.KOAX.FW.W.0001.000000T0000Z-170222T0000Z/ Knox-Cedar-Antelope-Pierce-Wayne-Boone-Madison-Stanton-Cuming- Platte-Colfax-Dodge-Butler-Saunders-Seward- 549 PM CST Tue Feb 21 2017 ...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PARTS OF NORTHEAST NEBRASKA AND EAST CENTRAL NEBRASKA.... .Temperatures continue to cool this evening while winds diminish. Therefore the Red Flag Warning will be allowed to expire at 6 PM. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this red flag warning went out at Feb 20, 11:28 PM CST, 3 hours 21 minutes earlier.
Area forecast discussion, Feb 20, 11:28 PM CST, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1128 PM CST Mon Feb 20 2017
.SHORT TERM...(tonight through Thursday)
Issued at 307 PM CST Mon Feb 20 2017
One would expect it to struggle to warm up on a cloudy February day,
but temperatures are in the 50s to 60s across the area, with a few
lingering showers. Granted, we had a warm start in the 50s in the
first place. Subjective 12Z upper-air analysis indicates an upper-
level trough from the MT/ND border through eastern CO/eastern
NM/western TX, with downstream ridge from the Great Lakes through
the Southeast. Modest 500mb height falls of up to 60m were noted in
the central US ahead of the trough. Upper-level jet of 130kt was
coming ashore in northern CA, with ejecting jet segment up to 125kt
ahead of the trough and nearly south to north. Unusually warm 850mb
temperatures in the teens extended as far north as the US-Canada
border in the western Great Lakes and as far west as the High
Plains, with a pool of 8C+ dewpoints from eastern NE into IA/MO
ahead of the 850mb trough. Surface low at 19Z was centered near the
ON/SK border, with surface cold front extending through western MN
and northwest IA toward eastern NE to north central KS.
Temperatures were maybe 10 degrees lower on the cool side of the
boundary, with gusty winds just behind it and significantly lower
dewpoints.
Main forecast concerns are near-record temperatures through
Wednesday, then the storm system on Thursday-Friday. After
something of a lull in temperatures today, both Tuesday and
Wednesday easily should reach the upper 60s to mid-70s, with
favorable westerly low- to mid-level winds. A weak front may reach
northeast NE/northwest IA on Wednesday and hold back temperatures
just a touch in those areas. Airmass will be on the dry side, making
fire weather a hazard on both days. Will continue the fire weather
watch for parts of eastern NE, and likely will need one on
Wednesday, as well.
Cooler air will continue to descend into the
area on Thursday behind the Wednesday cold front, holding
temperatures in the 40s in northeast NE to around 60 in southeast
NE. Most solutions begin to bring rain into northeast NE by
Thursday afternoon, and despite sub-0C 850mb temperatures,
precipitation type should remain rain through the daytime with near-
surface temperatures holding warmer.
.LONG TERM...(Thursday night through Monday)
Issued at 307 PM CST Mon Feb 20 2017
Precipitation will continue to spread into eastern NE/western IA and
expand in coverage on Thursday night and Friday as an upper-level
trough closes into a low and ejects across the central US, with the
deepening surface low sliding across the central Plains. Track
differences remain, with ECMWF currently faster and slightly weaker
and further southeast than GFS (which is a bit of a shift from
earlier runs, where the GFS was the faster/weaker model) and GEM the
slowest and farthest northwest of all. Still going with a
consensus/blended solution for now, which would change precipitation
from rain to snow from roughly I-80 northward through Thursday
night. There is enough weak instability that thunder also is
possible in the warm sector, mainly in southeast NE to southwest IA,
and have included an isolated thunder mention. Moisture availability
will not be an issue, nor will forcing for ascent/vertical motion.
One of the main challenges to the snowfall forecast will be the
track of the surface low and where the heaviest band lies;
relatedly, another issue is the rain-snow changeover line that will
limit accumulations on the warm side of the gradient. It is possible
that somewhere in NE to IA, there will be a band of 6+-inch snowfall
amounts. Right now, that risk looks highest along and north of I-80.
The deepening surface low and tight pressure gradient behind it will
help induce gusty northeast to northwest winds, which in turn could
lower visibilities and create some blowing and drifting snow
concerns. The snow might be of a fairly wet character (low snow-to-
liquid ratio), which would dampen some of the blowing snow potential.
Behind the system, temperatures will remain near to slightly below
normal, with highs in the upper 30s to lower 40s and lows in the
20s. In all likelihood, areas with deeper snow cover will err on
the cold side of that range, while areas that miss the snow may err
warmer, especially in bare ground. The respite may be brief, with
models hinting at least at the potential for another fast-moving
shortwave/clipper with possibly light snow on Saturday night into
Sunday.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1127 PM CST Mon Feb 20 2017
VFR conditions will prevail through the TAF cycle with southwest
surface winds.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Fire Weather Watch Tuesday afternoon for NEZ016-030>032-042>044-
050>053-065>068-078-088>090.
IA...None.
&&
SHORT TERM...Mayes
LONG TERM...Mayes
AVIATION...KernHazardous weather outlook, Feb 20, 3:19 PM CST, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 319 PM CST Mon Feb 20 2017 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-211215- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 319 PM CST Mon Feb 20 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND TUESDAY Very high to extreme fire danger is likely on Tuesday across the area. The highest risk for extreme fire danger is in central to eastern Nebraska, where a fire weather watch remains in effect for Tuesday afternoon. .DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY Accumulating snow is possible from Thursday evening through Friday as a storm system moves across the Plains. There is still a wide range of possibilities for the storm track and the resulting snowfall amounts. Gusty northeast to northwest winds also are possible during and after any snowfall. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed tonight or Tuesday. Mayes
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 21, 2:53 PM CST | Winter Storm Watch | OAX | Antelope, Burt, Cedar, Colfax, Cuming, Dodge and 7 more | 37 hr |
Nearby
Red Flag Warnings in Nebraska, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.